New York, 2023

Tornado and Hail in New York, April 22, 2023

April 22, 2023 · NWS BGM · 8 events in 4 counties and zones

A cold front pushed a line of thunderstorms with strong wind gusts and some large hail, from west to east through several counties of Central New York. There were some reports of downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$211,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front pushed a line of thunderstorms with strong wind gusts and some large hail, from west to east through several counties of Central New York. There were some reports of downed trees and power lines. Ahead of the main line of storms, a tornadic storm developed in Sullivan County. An NWS survey rated the tornado as an EF-2. Surveyed areas included multiple downed trees and structures that sustained damage including a couple of old barns that were destroyed. Fortunately, there were no injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 22, 2:13 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 22, 2:13 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
313 PM EDT Sat Apr 22 2023

.SYNOPSIS...
Breezy and warm conditions early this afternoon will give way to
widespread showers and scattered thunderstorms as a cold front
approaches from the west. Cooler temperatures will close out
the weekend and linger into next week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
150 PM Update...
Warm front appears to run between SYR and RME, then along the
eastern edge of the Catskills and Poconos, where a maritime-
influenced airmass is still in place, particularly evidenced by
the rather stable looking clouds over Sullivan County, and
temperatures stuck in the 50s. In the warm sector, we're mixing
in some drier air aloft, bringing dewpoints into the mid to
upper-40s. Thunderstorms are beginning to develop a little more
rapidly over central PA, though low level moisture is a little
healthier down there. Expect widespread showers with isolated
thunderstorms to continue to increase in coverage over areas
west of I-81 in the next couple of hours. With the drier air,
showers and storms will be fairly gusty despite being otherwise
weaker. Expect gusts around 35 to 40 mph even outside of showers
and storms, and up to 50 mph under the stronger cells.

HRRR suggests continued mixing of drier air over central NY (and
may be overdoing it with upper-30s dewpoints around BGM by
20Z). However, most CAMS actually suggest the strongest
convection later this afternoon will be along and east of I-81
as instability increases in a narrow tongue just ahead of the
cold front. This occurs as the maritime airmass modifies, and
dewpoints advect in from the south and east, without the cooler
air. Upper level support for lift also increases as a shortwave
trough rolls up ahead of the main trough over the Great Lakes.
It takes on a negative tilt orientation which enhances upper
level divergence over eastern NY and NE PA.

Showers will linger well behind the cold front, and expect
plenty of low clouds areas of fog through the night. Clouds will
linger through Sunday, along with cooler temperatures in the
50s. It'll actually be a few degrees below normal as normal
high temps have increased to 59 at SYR and 64 at AVP.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
300 PM Update...

An upper level low will be the main feature impacting the
weather for our area during this period.

A blocking pattern to over eastern Canada will keep an upper
level low spinning mostly stationary over the northern Great
Lakes. Consistent W to NW will bring cool temperatures to the
area. Cooler temperatures in the mid levels of the atmosphere combined
with shortwaves rippling through the trough pattern will allow
for scattered rain showers to develop during peak heating Monday
and Tuesday afternoon and evening.

Temps Monday night and Tuesday night are going to be chilly,
with lows falling into the upper 20s to low 30s for most of the
area.

With Lackawanna and Luzerne counties entering the growing
season, temperatures will have to be closely watched to see if
freeze/frost headlines will be needed. Currently, temps are
forecast to be close to freezing on Monday night and a few
degrees warmer on Tuesday night. Monday night, winds will be
light but not calm and skies could clear out by the middle of
the overnight, allowing for a brief window of radiational
cooling to occur, dropping temps below freezing. Confidence in
the cold temps Monday and Tuesday night is not high enough to
issue any headlines but we will continue to monitor the trends.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
300 PM Update...

The cut-off upper low will remain over the region through the
week and will continue to send shortwaves through the area. A
slow warming trend is expected from Wed-Fri with temps climbing
from the low 50s to low 60s. Diurnal showers are expected with
PoPs mostly focused around afternoon peak heating.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Fairly gusty winds across the area this afternoon, with gusts to
35 knots already observed in a few spots. This will continue to
be the case this afternoon, even as showers and thunderstorms
increase in coverage over the Finger Lakes and march eastward.
Gusts over 40 knots can't be ruled out in stronger showers or
thunderstorms.

Initial round of convection will bring brief MVFR to IFR
conditions, then perhaps a brief rebound to VFR, then dropping
steadily again as widespread showers will linger behind a
passing cold front. Winds will be much lighter behind the front,
dropping to around 5 to 10 knots.

With most areas receiving rain, and lighter winds expected,
patchy fog will likely develop despite the cloud cover
overnight. Cloud cover will linger through Sunday, but ceilings
will lift to VFR. Additional showers in the afternoon will bring
some restrictions.

Outlook...

Sunday Afternoon Through Wednesday...Occasional restrictions
possible in rain showers.

Thursday...Conditions likely improving to VFR.

&&

.FIRE WEATHER...
Early this afternoon minimum relative humidities drop to 30 to
45 percent. South winds will be 15 to 25 mph with gusts to 35
mph this afternoon into the evening. Rain will move in late
afternoon and evening ending the dry conditions. Sunday through
most of next week will be much cooler and showery, so the fire
weather threat is low to none.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/MPH
NEAR TERM...MPH
SHORT TERM...JTC
LONG TERM...JTC
AVIATION...MPH/TAC
FIRE WEATHER...
Hazardous weather outlook, Apr 22, 7:37 AM EST, 8 hours before
Hazardous Weather Outlook
National Weather Service Binghamton NY
837 AM EDT Sat Apr 22 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231245-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
837 AM EDT Sat Apr 22 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

A cold front will bring showers and thunderstorms to area this
afternoon and evening. Isolated thunderstorms could be severe. The
main threat will be damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Apr 22, 11:11 AM EST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1211 PM EDT Sat Apr 22 2023

NYZ022-221715-
Steuben NY-
1211 PM EDT Sat Apr 22 2023

...Showers with strong wind gusts will affect western Steuben County
through 115 PM EDT...

At 1208 PM EDT, Doppler radar was tracking a line of showers along a
line extending from near Dansville to Ole Bull State Park. Movement
was northeast at 40 mph. Wind gusts associated with this line of
showers have exceeded 50 mph at times over Allegany County in New
York.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hornell, Bath, Canisteo, Wayland, Woodhull, Howard, Jasper,
Troupsburg, Wheeler and Avoca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7735
      4200 7724 4200 7775
TIME...MOT...LOC 1608Z 200DEG 35KT 4252 7778 4156 7771

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Apr 22, 2:31 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
331 PM EDT Sat Apr 22 2023

NYZ016-017-221945-
Southern Cayuga NY-Seneca NY-
331 PM EDT Sat Apr 22 2023

...A strong thunderstorm will impact portions of north central Seneca
and northwestern Cayuga Counties through 345 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lehigh Vallley Junction, or near Seneca Falls, moving north at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Auburn, Seneca Falls, Waterloo, Montezuma, Tyre, Cayuga, Lehigh
Vallley Junction, Throopsville, Magee and Cayuga Lake State Park.

This includes the following highway exits...
 Interstate 90 near 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4286 7662 4288 7686 4302 7685 4302 7657
TIME...MOT...LOC 1930Z 186DEG 41KT 4295 7673

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Apr 22, 2:46 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
346 PM EDT Sat Apr 22 2023

PAZ038-043-047-222030-
Wyoming PA-Bradford PA-Luzerne PA-
346 PM EDT Sat Apr 22 2023

...Strong thunderstorms will impact portions of western Luzerne,
Bradford and western Wyoming Counties through 430 PM EDT...

At 345 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Canton to near Muncy Valley to Mount
Carmel. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chemung, Muhlenberg, Sayre, Athens, Towanda, Ridgebury, Conyngham,
West Franklin, Wysox and Nescopeck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4095 7621 4114 7623 4114 7628 4120 7632
      4130 7631 4154 7622 4158 7677 4169 7686
      4200 7672 4200 7630 4163 7612 4091 7605
TIME...MOT...LOC 1945Z 204DEG 40KT 4167 7679 4137 7655 4080 7642

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Apr 22, 3:24 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
424 PM EDT Sat Apr 22 2023

NYZ055-PAZ038-039-043-047-222115-
Tioga NY-Wyoming PA-Susquehanna PA-Bradford PA-Luzerne PA-
424 PM EDT Sat Apr 22 2023

...Strong thunderstorms will impact portions of Tioga, western
Susquehanna, northwestern Luzerne, eastern Bradford and Wyoming
Counties through 515 PM EDT...

At 423 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lockwood to North Towanda to Sweet Valley.
Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Falls, Muhlenberg, Barton, Vernon, Sayre, Waverly, Rush, Owego,
Lehman and Athens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms.

&&

LAT...LON 4121 7618 4141 7628 4154 7622 4155 7634
      4198 7656 4220 7653 4230 7622 4200 7610
      4200 7608 4139 7583 4137 7580
TIME...MOT...LOC 2023Z 204DEG 36KT 4209 7657 4179 7642 4128 7615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MPH

The radar

The Binghamton radar (KBGM), 27 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
April 22, 3:37 PM EST
Where
Tioga County, 0.86 mi NE of Catatonk
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.160, -76.310

Strong thunderstorm winds knocked down a tree, transformer, and wires.

Hail, Sullivan

When
April 22, 5:34 PM EST
Where
Sullivan County, 2.06 mi E of Fosterdale
Measured
1.75 in hail
Reported by
Public
Coordinates
41.700, -74.940

Hail, Sullivan

When
April 22, 5:38 PM EST
Where
Sullivan County, 1.24 mi SW of Jeffersonville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.770, -74.950

Tornado, Sullivan

When
April 22, 5:38 PM EST to 6:00 PM EST
Where
Sullivan County, 1.76 mi N of Jeffersonville to 0.42 mi ESE of Rockland
Rating
EF2
Path length
9.95 mi
Path width
300 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
41.805, -74.924

A tornado touched down north of Jeffersonville, along Callicoon Center Road near Laundry Brook, damaging trees. The tornado then moved north, passing through a roadless area between Sander Road and Wahl Road, before crossing Hessinger and Lare Road, snapping several trees and causing minor structural damage. The tornado continued north, crossing John Dietz Road, producing a large blowdown of hardwood trees, and damaging skylights in a nearby residence. Damage in this area rated between EF0 and EF1.

The worst damage, particularly to structures, occurred on a farm and nearby residence on either side of Hahn Road. Severe damage to historic barns, a garage, and outbuildings occurred. A 180 foot truss tower collapsed, completely bending into three sections. A nearby house received seemingly minor damage, but frame damage may have occurred as interior walls were reportedly cracked, and doors unable |to close. A large blowdown of mixed trees also occurred in this area. Damage ranged from EF1 to EF2 in this area.

The tornado continued north, causing another hardwood blowdown off of Gulf Road, with mostly tree damage along nearby Dutch Hill Road. The tornado then passed through Roscoe, NY, with more sporadic uprooted trees, and lifted as it moved into Rockland, NY.

Thunderstorm Wind, Sullivan

When
April 22, 5:39 PM EST
Where
Sullivan County, Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.780, -74.930

Strong thunderstorm winds knocked down a tree and utility wires.

Thunderstorm Wind, Sullivan

When
April 22, 6:18 PM EST
Where
Sullivan County, 0.52 mi E of Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.680, -74.870

Strong thunderstorm winds knocked down multiple trees onto a house.

Hail, Delaware

When
April 22, 6:40 PM EST
Where
Delaware County, East Meredith
Measured
1 in hail
Reported by
Social Media
Coordinates
42.420, -74.880

Thunderstorm Wind, Otsego

When
April 22, 6:57 PM EST
Where
Otsego County, Fly Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
42.720, -74.980

Strong thunderstorm winds knocked a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyThe tornado archive for New York, 2023Warnings in New York, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086823, 1086806, 1086807, 1086862, 1086846, 1086843, 1086808, 1086854.